I am writing regarding my husband, who is 61 years old and a type 2 diabetic (diagnosed about 2 years ago.) He has been on glucophage, and his blood sugar levels have been very well controlled with the medication and with diet.
About three weeks ago, he had a seizure at 6 AM in the morning (he had never experienced seizures before.) The paramedics administered a dextrose IV when I told them he was a diabetic, and he immediately revived. The hospital and his private MD feel that the seizure occurred because his blood sugar levels dropped dramatically during the night. He later told me that he had taken a dose of glucophage before he went to bed, which he doesn't ordinarily do.
His doctor has had him record his blood sugar levels during the past three weeks, and they have been normal, even though he is off the medication. At times, it goes as low as 78 or 80. He has been taken off the glucophage, and his MD is baffled as to why his blood sugar levels have changed so radically, and why he does not seem to need the glucophage any longer.
He saw his MD today, and she wants to do a scan of the pancreas, I assume to rule out tumors. This is the reason I am writing - I am worried that my husband's sudden drop in blood sugar may be due to a tumor on his pancreas. He does not have any of the symptoms I have read that are associated with pancreatic cancer, and his blood tests are normal.
My question is: has anyone had this experience, or heard of anyone having diabetic blood sugar levels, and then suddenly having them normalize...and is this ever a sign of serious illness? Any responses will be very appreciated.
I have the same problem.I am 72 years of age.Would appreciate your feedback about the progress of your husband thereafter.My sugar levels at fasting was 120 but is now 100.Thanks and Regards
My first thought was that he may have changed his diet as far as carbs go. Maybe he's eating less potatoes, rice, or breads. Starches can have a big effect on Blood Sugar and he may have been eating more veggies and less starches.
While they're checking his pancreas, make sure they do a thorough check on his kidneys as well. I'm not saying that's the problem, but...sometimes when kidney function diminishes, the need for insulin diminishes too. Glucophage works by causing the pancreas to produce more insulin, so if his kidney function isn't up to par, that could have caused the severe low, and it may be the reason he can get along without the glucophage now.